New Mexico, 2012

Hail in New Mexico, April 11, 2012

April 11, 2012 · NWS ABQ · 1 event in 1 county or zone

A dryline sharpened over eastern New Mexico, helping fuel some strong thunderstorms. 88 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A dryline sharpened over eastern New Mexico, helping fuel some strong thunderstorms. A storm that moved through Clayton produced 0.88 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 11, 7:48 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 11, 7:48 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
848 PM MDT WED APR 11 2012

.UPDATE...
REMOVED TORNADO WATCH 155 FROM UNION COUNTY. CHJ

&&

.PREV DISCUSSION...805 PM MDT WED APR 11 2012...
UPDATED ZONES TO REMOVE SEVERE THUNDERSTORM WATCH 156 WHICH HAS
BEEN CANCELLED. TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM MDT
FOR UNION COUNTY. CHJ

.PREV DISCUSSION...658 PM MDT WED APR 11 2012...
ALLOWING WIND ADVISORY OVER THE WEST TO EXPIRE AT 7PM. UPDATING
ZONES TO REMOVE HEADLINE. SEVERE THUNDERSTORM AND TORNADO WATCH
REMAIN IN EFFECT ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE
WEATHER IS DIMINISHING. CHJ

.PREV DISCUSSION...349 PM MDT WED APR 11 2012...
ACTIVE WEATHER CONTINUES TO RAMP-UP ACROSS THE STATE WITH THE
WELL-ADVERTISED SEVERE THUNDERSTORM POTENTIAL BEGINNING TO
MATERIALIZE. AS OF 3 PM...WE HAVE CONVECTIVE WATCHES IN PLACE FOR
MOST OF EASTERN NEW MEXICO...INCLUDING A TORNADO WATCH FOR UNION
COUNTY. SURFACE-BASED INSTABILITY IS ON THE INCREASE...WITH SBCAPE
VALUES RANGING FROM 1500-2000 J/KG AND LI(S) APPROACHING -5 TO
-6C. THE LATEST DATA FROM THE KTCC WIND PROFILER IS INDICATING A
VEERING WIND PROFILE WITH HEIGHT THAT APPEARS TO BE IMPROVING EACH
HOUR. THIS EVENT MAY EXTEND WELL INTO THE OVERNIGHT HOURS AS THE
DRYLINE IS SLOWER TO SHARPEN AND ADVANCE EASTWARD THAN ORIGINALLY
ANTICIPATED. ALTHOUGH LARGE HAIL IS CERTAINLY A THREAT...DAMAGING
WIND GUSTS MAY BE THE PRIMARY THREAT GIVEN THE LATEST SURFACE
DEWPOINT DEPRESSIONS OF 30-40 DEGREES. THE HIGHEST POPS/QPF OVER
THE NEXT 12 HOURS IS OVER THE NORTHEAST PLAINS...ALTHOUGH THE
ENTIRE EASTERN PLAINS WILL BE AFFECTED.

THE DRYLINE WILL ADVANCE EAST OVERNIGHT AND OUT OF NEW MEXICO
EARLY THURSDAY. BREEZY TO WINDY CONDITIONS ARE FORECAST THURSDAY
AFTERNOON...ESPECIALLY ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN. A
WIND ADVISORY MAY BECOME NECESSARY THURSDAY FOR THE EASTERN
SLOPES OF THE CENTRAL MOUNTAIN CHAIN...ADJACENT HIGHLANDS AND
NORTHEAST PLAINS. LOOK FOR A REPEAT FRIDAY...WITH DRY AND
BREEZY/WINDY CONDITIONS FORECAST. A WIND ADVISORY MAY BECOME
NECESSARY FOR FRIDAY AS WELL...BUT FOR A LARGER AREA AND FURTHER
WEST.

THE NEXT UPPER LEVEL LOW TO AFFECT NEW MEXICO...SEEN SOUTH OF
ALASKA IN THE LATEST WATER VAPOR SATELLITE IMAGERY...WILL
APPROACH FROM THE WEST LATE FRIDAY NIGHT INTO SATURDAY...BRINGING A
A BIG WEATHER CHANGE WITH IT. AHEAD OF THE SYSTEM ON SATURDAY...STRONG
AND POSSIBLY DAMAGING WINDS WILL SPREAD ACROSS EASTERN
AREAS...ESPECIALLY ALONG THE EASTERN SLOPES OF THE CENTRAL AND
SOUTH CENTRAL MOUNTAINS INCLUDING THE ADJACENT HIGHLANDS AND
PERHAPS INTO THE EASTERN PLAINS. MID AND UPPER LEVEL MOISTURE
ASSOCIATED WITH THE APPROACHING LOW WILL SPREAD EAST ACROSS THE
AREA LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT...RESULTING IN
SHOWERS AND HIGHER TERRAIN SNOW. THIS SYSTEM WILL FAVOR HIGHER
ELEVATIONS FOR WETTING PRECIPITATION...ESPECIALLY THE NORTHERN
MOUNTAINS...BUT LITTLE TO NO WETTING PRECIPITATION IS EXPECTED
ACROSS LOWER ELEVATIONS OF NEW MEXICO INCLUDING THE ABQ METRO.
FORECAST CONFIDENCE IS HIGH ON A MAJOR COOL-DOWN OVER THE
WEEKEND...WITH HIGHS TEMPERATURES WELL BELOW NORMAL. THIS COOL-
DOWN WILL CONTINUE INTO MONDAY WITH TEMPERATURE FORECAST TO
MODERATE TUESDAY AND REBOUND SIGNIFICANTLY BY WEDNESDAY AS THE LOW
PULLS AWAY TO THE EAST AND PRESSURE HEIGHTS INCREASE OVER THE
STATE.

11

.AVIATION...
THUNDERSTORMS WILL REMAIN ALONG AND TO THE EAST OF THE CENTRAL
MOUNTAINS THROUGH THE REMAINDER OF TODAY. THE MAIN FOCUS AREA FOR
THE STRONGER STORMS WHICH WOULD PRODUCE LARGE HAIL AND VERY STRONG
WINDS WOULD BE FOUND ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS.
SHORT DURATION MVFR CONDITIONS COULD BE ASSOCIATED WITH THE TS AND
HEAVY RAIN. WIND GUSTS GREATER THAN 35 KT WILL BE MOST POSSIBLE RIO
GRANDE VALLEY WESTWARD. CURRENTLY WATCHING ABQ INTENTLY AS GUSTS ARE
NEAR 30 KT AT THIS TIME. MAY NEED AN AWW FOR THE SUNPORT IN THE NEXT
HOUR OR SO. DRY SLOT WILL BEGIN TO SCOUR OUT THE LOW LEVEL MOISTURE
TONIGHT INTO THURSDAY. THIS WILL SIGNIFICANTLY LIMIT THE TS
POTENTIAL FOR THURSDAY. WINDS WILL BE THE MAIN ISSUE ON THURSDAY AS
THE STRONGER GRADIENT ALOFT EDGES OVER MORE OF THE FORECAST AREA.
STRONGEST GUSTS SHOULD BE FOUND ACROSS THE EASTERN HALF.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

.FIRE WEATHER...
THE BIGGEST CHANGES WERE MADE TO THE FIRE WEATHER HIGHLIGHTS ON
THURSDAY. BASED ON THE PAST COUPLE OF DAYS OF MODEL TRENDS DECIDED TO CUT
WESTERN AND CENTRAL FIRE WX ZONES FROM THE WATCH ON THURSDAY.
HUMIDITIES AND/OR WINDS LOOK TO BE MARGINAL THERE. CONFIDENCE
REMAINS PRETTY HIGH ACROSS THE EASTERN PLAINS SO UPGRADED THE WATCH
FOR A WARNING ACROSS THOSE AREAS ON THURSDAY. LEFT THE WATCH FOR
FRIDAY ALONE BUT STILL LOOKS PRETTY SOLID. PROBABLY WILL NEED A
WATCH AT SOME POINT FOR THE FAR EASTERN PLAINS...ZONE 104 AND 108 ON
SATURDAY ALTHOUGH TEMPERATURE ANOMALIES NOT NEARLY AS IMPRESSIVE AS
THE NEXT COUPLE OF DAYS.

AS FAR AS THE NEAR TERM...CRITICAL FIRE WEATHER CONDITIONS WILL
REMAIN ACROSS THE WESTERN HIGHLANDS AND EVENTUALLY IMPACT THE RIO
GRANDE VALLEY THROUGH THE REST OF TODAY. HIGHER DEWPOINTS SLOW TO
MIX OUT ACROSS CENTRAL AREAS BUT THE DRY SLOT IS STARTING TO MAKE A
FAIRLY GOOD EASTWARD PUSH SO EXPECT HUMIDITIES TO CRASH WITHIN THE
NEXT 1 TO 2 HOURS. CURRENT RH READINGS ACROSS THE FAR WEST AROUND 10
PERCENT WHILE THEY ARE AROUND 20 PERCENT IN THE MIDDLE RIO GRANDE
VALLEY. WETTING THUNDERSTORMS WILL BE FOUND EAST OF THE CENTRAL
MOUNTAINS AND HIGHER RAINFALL AMOUNTS ARE EXPECTED ACROSS THE
NORTHEAST PLAINS WHERE A RESIDUAL BACK DOOR FRONTAL BOUNDARY
REMAINS.

WINDS WILL GRADUALLY SHIFT TO A MORE WESTERLY TILT TONIGHT AS A
WEAKER COLD FRONT PASSES OVER THE AREA. HUMIDITY RECOVERIES WILL
GENERALLY BE MODERATE TO GOOD ACROSS THE WESTERN THREE QUARTERS OF
THE AREA AND GOOD TO EXCELLENT ACROSS THE FAR EASTERN PLAINS WHERE
RESIDUAL MOISTURE SHOULD REMAIN.

THE STRONGER GRADIENT ALOFT IS EXPECTED TO OVERSPREAD EASTERN AREAS
ON THURSDAY. TEMPERATURES WILL BE COOLER ACROSS THE WEST BUT REMAIN
FAIRLY WARM ACROSS THE EAST. TEMPERATURES SHOULD RANGE BETWEEN 5 TO
10 DEGREES ABOVE NORMAL ACROSS THE EASTERN PLAINS. HUMIDITIES WILL
IMPROVE SOME AS A RESULT OF THE COOLING ACROSS THE WEST BUT TREND
MUCH LOWER ACROSS THE EAST. SIMILAR CONDITIONS ARE EXPECTED ON
FRIDAY AS A SECONDARY PIECE OF PACIFIC ENERGY MAKES A PUSH TOWARDS
NEW MEXICO. THE WINDS ALOFT WILL REMAIN ON THE STRONGER SIDE
ALTHOUGH HIGH TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL WEST
AND 5 TO 10 DEGREES ABOVE NORMAL EAST. NEAR NORMAL ACROSS THE RIO
GRANDE VALLEY. SINGLE DIGIT TO LOWER TEEN HUMIDITIES WILL BE
POSSIBLE ACROSS PORTIONS OF THE RIO GRANDE VALLEY AND EASTERN PLAINS
ON FRIDAY. DUE TO THE IMPENDING DRY SLOT PASSAGE TONIGHT INTO
WEDNESDAY...PRECIPITATION CHANCES WILL BE SEVERE LIMITED THROUGH
FRIDAY.

MODELS STILL SHOWING THE MAIN PORTION OF THE PACIFIC SYSTEM TO PUNCH
INTO THE AREA DURING THE WEEKEND. STRONG WINDS WILL REMAIN ACROSS
THE EASTERN PLAINS ON SATURDAY AND CRITICAL FIRE WEATHER CONDITIONS
WILL BE POSSIBLE THERE. WESTERN AREAS COULD SEE SOME WETTING
MOISTURE DURING THIS PERIOD.

IT STILL LOOKS AS THOUGH THE MODELS ARE TRENDING A BIT MORE
PROGRESSIVE WITH THE PACIFIC SYSTEM AND START TO DRY THINGS OUT THE
EARLIER HALF OF NEXT WEEK. AS A RESULT...TEMPERATURES SHOULD WARM.
NOT LOOKING AT A LOT OF PRECIPITATION POTENTIAL AT THIS TIME FOR
NEXT WEEK ALTHOUGH SUSPECT WE WILL EXPERIENCE SOME SORT OF TROUGH
PASSAGE.

VENTILATION DOESNT LOOK TO BE ALL THAT BAD THROUGH THE NEXT 7 DAYS.
ESPECIALLY DURING THE NEAR TERM.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT THURSDAY FOR THE FOLLOWING
ZONES...NMZ103-104-107-108.

FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-106>108.

&&

40
Hazardous weather outlook, Apr 11, 5:00 AM MST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED APR 11 2012

NMZ501>540-121200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM RATON...TO SANTA ROSA...TO
JUST EAST OF ROSWELL. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. SEVERE
WEATHER IS MOST LIKELY BETWEEN 2 PM AND 10 PM.

ADDITIONALLY...A RED FLAG WARNING IS IN EFFECT FOR MUCH OF
WESTERN NEW MEXICO AS WELL AS THE RIO GRANDE VALLEY THIS
AFTERNOON. LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS. WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WEST OF THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON THURSDAY...FRIDAY
AND SATURDAY ACROSS MUCH OF EASTERN NEW MEXICO DUE TO LOW HUMIDITIES
AND STRONG WINDS. HOWEVER...THE FIRE WEATHER THREAT MAY BE MITIGATED
SOMEWHAT BASED ON RAINFALL THAT OCCURS TODAY. REGARDLESS...WIND
GUSTS UP TO 50 MPH ARE POSSIBLE FRIDAY THROUGH SATURDAY ALONG AND
JUST EAST OF THE CENTRAL MOUNTAIN CHAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
EASTERN NEW MEXICO DUE TO THE POTENTIAL FOR SEVERE WEATHER.

34

In the hours before

Special weather statement, Apr 11, 4:20 PM MST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 PM MDT WED APR 11 2012

NMZ536-112345-
ROOSEVELT COUNTY-
520 PM MDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
THROUGH 545 PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MILNESAND...OR ABOUT 39 MILES SOUTH OF
PORTALES...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. WHILE THE CORE OF
THIS STORM WILL PRIMARILY RESIDE FARTHER SOUTH IN LEA COUNTY...THE
COMMUNITY OF MILNESAND AND OTHER NEARBY RURAL LOCALES MAY OBSERVE
STRONG WINDS...HAIL...AND FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR EASTERN NEW MEXICO.

&&

LAT...LON 3358 10340 3366 10346 3379 10306 3362 10304
      3359 10305
TIME...MOT...LOC 2319Z 259DEG 15KT 3362 10332

SHOEMAKE
Special weather statement, Apr 11, 4:44 PM MST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 PM MDT WED APR 11 2012

NMZ530-534-120015-
QUAY COUNTY-UNION COUNTY-
544 PM MDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND
NORTHEASTERN QUAY COUNTIES THROUGH 615 PM MDT...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF AMISTAD...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...AMISTAD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEAST NEW MEXICO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR EASTERN NEW MEXICO.

&&

LAT...LON 3561 10313 3581 10330 3611 10304 3610 10303
      3573 10303
TIME...MOT...LOC 2344Z 218DEG 28KT 3583 10314

CA

The radar

The Amarillo radar (KAMA), 189 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
April 11, 9:40 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
0.88 in hail
Reported by
Public
Coordinates
36.450, -103.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364987.